Models of intervention and care for psychostimulant users, 2nd edition - monograph series no. 51

Chapter 6: Management of acute psychostimulant toxicity

Page last updated: April 2004

Angela Deana and Ian Whyteb

a Department of Psychiatry, University of Queensland
b University of Newcastle and Newcastle Mater Hospital, New South Wales

Key points:
  • Consequences of psychostimulant toxicity including cardiovascular and cerebrovascular emergencies, acute behavioural disturbances, psychosis and serotonin toxicity of varying severity may occur among both experimental and regular users of psychostimulants.

  • Some evidence regarding the emergency management of complications related to cocaine toxicity is available, although studies related specifically to the management of amphetamine and MDMA toxicity are few.

  • Individuals who have used psychostimulants and soon after experience symptoms of chest pain, rapidly increasing body temperature, psychotic features (hallucinations, severe paranoia, delusions or thought disorder), severe agitation or uncontrollable behavioural disturbance; seizures; severe headaches, or breathing difficulties are encouraged to seek medical attention urgently.

  • Skilful management of the various manifestations of toxicity involves accurate assessment, the provision of a safe environment, careful monitoring, a prompt response, attention to special precautions (including medication contraindications) and the use of urgent sedation for the emergency management of acute behavioural disturbances and severe psychosis when indicated.